Format

Send to

Choose Destination
Nutr Clin Pract. 1996 Apr;11(2):59-65.

FDA safety alert: hazards of precipitation associated with parenteral nutrition.

Author information

1
Department of Clinical Pharmacy, University of Tennessee, Memphis, USA.

Erratum in

  • Nutr Clin Pract 1996 Jun;11(3):120.

Abstract

In April 1994, the Food and Drug Administration issued a Safety Alert regarding the hazards of precipitation associated with parenteral nutrition in response to reports of two deaths and at least two cases of respiratory distress in patients receiving three-in-one admixtures. The admixtures were thought to contain a precipitate of calcium phosphate, and patient autopsies revealed diffuse microvascular pulmonary emboli. The American Society for Parenteral and Enteral Nutrition took an active role in informing its members of the alert and responding to their concerns. Release of the alert has caused nutrition practitioners to reevaluate their compounding practices, use of filters, prescribing practices for calcium and phosphate in parenteral nutrition solutions, and use of three-in-one admixtures.

PMID:
8788339
DOI:
10.1177/011542659601100259
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center